Alert archive / Ohio / Flash Flood Warnings in 2003

Flash Flood Warning 37, NWS Wilmington, OH

June 17, 2003Mercer County, Ohio

NWS Wilmington, OH issued this flash flood warning at Jun 17, 2003, 11:20 AM EDT for Mercer County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2003, 11:20 AM EDT (15:20 UTC)
Expired
Jun 17, 2003, 2:15 PM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Whole counties

County Mercer County, OH

The radar

The Northern Indiana radar (KIWX), 128 km from the middle of the area, began a volume at 15:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 553 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
553 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
497 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 171523
FFWILN
OHC107-171815-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
1120 AM EDT TUE JUN 17 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MERCER COUNTY IN OHIO...

* UNTIL 215 PM EDT...

* WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN ENTERING WESTERN
  MERCER COUNTY. BETWEEN 1 AND 2 INCHES HAD FALLEN IN EXTREME 
  NORTHWEST MERCER COUNTY IN THE PAST HOUR. THIS LINE OF THUNDERSTORMS
  WILL TRACK SLOWLY EAST ACROSS MERCER COUNTY...PRODUCING TORRENTIAL
  RAIN. RAINFALL TOTALS OF 2 TO 4 INCHES ARE EXPECTED THROUGH 2 PM
  ACROSS NORTHERN AND CENTRAL MERCER COUNTY.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...
  CELINA...
  ROCKFORD...
  MENDON... 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.
1 follow-up statement
000 
WGUS71 KILN 171817
FFSILN
OHC107-171900-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
217 PM EDT TUE JUN 17 2003

...FLOOD WARNING CONTINUES FOR THE SAINT MARYS RIVER IN MERCER
COUNTY...
...FLASH FLOOD WARNING FOR MERCER COUNTY ALLOWED TO EXPIRE...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE RAINFALL WAS 
ENDING ACROSS MERCER COUNTY...AND THE THREAT FOR ADDITIONAL FLOODING 
HAD ENDED.

18 ROADS WERE REPORTED CLOSED ACROSS THE COUNTY DUE TO HIGH WATER.
WATER REMAINS HIGH...ACROSS EASTERN PORTIONS OF THE COUNTY BUT WAS 
RECEDING IN THE WEST. A FLOOD WARNING CONTINUES FOR THE SAINT MARYS 
RIVER IN MERCER COUNTY OHIO WHICH REMAINS OOUT OF ITS BANKS DUE 
TO THE HEAVY RAIN.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. 
THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY AND THE 
ROAD BENEATH MAY NOT BE INTACT. REMEMBER...MOST FLOOD DEATHS OCCUR IN
AUTOMOBILES.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 3:50 AM EDT, 7 hours 30 minutes earlier.

Area forecast discussion, Jun 17, 3:50 AM EDT, 7 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
350 AM EDT TUE JUN 17 2003

FLOOD THREAT TO CONTINUE ACROSS THE CWFA TODAY INTO TONIGHT.

SFC ANALYSIS DEPICTED SFC LOW PRES ACRS CNTRL KY AT 07Z.  THIS LOW
IS FCST TO MOVE NE INTO THE FCST AREA TODAY AND THIS EVENING.  THIS
WILL BE THE FOCUS FOR SHOWER/THUNDERSTORM ACTIVITY.

KILN RADAR TRENDS HAVE BEEN SHOWING AN INCREASE IN SHOWER AND
THUNDERSTORM ACTIVITY THIS MORNING.  THE ACTIVITY ACRS THE SE CWFA
WAS BEING INDUCED BY A WEAK S/WV ALOFT.  THE REMAINDER OF THE
ACTIVITY...PARTICULARLY ACRS NW OHIO...WAS BEING INDUCED BY A S/WV
OVER NE IL.  FOR TODAY...THE S/WV OVER NE IL WILL BE THE MAIN
CONTRIBUTOR TO THE WEATHER AS IT PIVOTS SE INTO INDIANA AND
EVENTUALLY OHIO LATE THIS AFTN AND EVENING.  THE AIRMASS STILL
REMAINS QUITE MOIST WITH PRECIPITABLE WATER AMOUNTS RANGING FROM 1.3
TO 1.7 INCHES.  AS THE S/WV INTERACTS WITH THIS AIRMASS...SHOWERS
AND THUNDERSTORMS WILL BEGIN TO INCREASE IN COVERAGE THROUGH THE
MORNING AND AFTN HOURS.  THE COVERAGE WILL BE MOST NUMEROUS EAST AS
LOW LVL CONV ASSOCD WITH THE SFC LOW/INVERTED TROF WILL COUPLE WITH
APCHING S/WV.  SINCE FFG VALUES REMAIN LOW (0.5 TO 1.0 PER HOUR)
WILL CONTINUE WITH A FLOOD WATCH FOR MOST OF THE CWFA TODAY INTO
THIS EVENING...EXCEPT THE NW COUNTIES AS THESE HAVE HIGHER FFG
VALUES.

FOR TONIGHT...S/WV WILL PIVOT EAST...GRADUALLY ENDING SHOWERS AND
THUNDERSTORMS FROM WEST TO EAST.  ACTIVITY SHOULD COME TO AN END IN
THE FAR NE CWFA AROUND MIDNIGHT.

FOR WEDNESDAY...IT APPEARS THERE WILL BE A BREAK IN THE PERSISTENT
RAIN BEFORE A COLD FRONT ARRIVES WEDNESDAY EVENING.  ALTHOUGH
AIRMASS REMAINS SOMEWHAT MOIST AND UNSTABLE...AM HAVING TROUBLE
FINDING ANY FOCUSING MECHANISM UNTIL AFOREMENTIONED FRONT WEDNESDAY
EVENING.  THUS...WILL LEAVE FCST DRY DURING THE DAY.
FRONT WILL MOVE FROM NW TO SE ACRS THE REGION WEDNESDAY NIGHT.
DYNAMICS/LOW LVL CONV IS WEAK...SO ONLY A LOW CHC FOR SHOWERS AND
THUNDERSTORMS WILL BE EMPLOYED.

IF ONE IS LOOKING FOR DRY AND SUNNY WEATHER...HOPE SHOULD BE JUST
AROUND THE CORNER.  ONCE THE COLD FRONT MOVES SOUTH OF THE REGION ON
THURSDAY MORNING...MUCH DRIER AIR WILL FILTER IN FROM CANADA.  SUNNY
AND WARM CONDITIONS ARE EXPECTED FRIDAY AND SATURDAY.

.ILN...
FLOOD WATCH UNTIL 6 PM FOR SE INDIANA...FAR SW OHIO AND NORTH
CENTRAL KY.

FLOOD WATCH UNTIL MIDNIGHT FOR THE MIAMI VALLEY...CENTRAL/SOUTH
CENTRAL OHIO AND NE KY.
Hazardous weather outlook, Jun 17, 5:30 AM EDT, 5 hours 50 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-171130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
530 AM EDT TUE JUN 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

AN UPPER LEVEL DISTURBANCE WILL PASS OVER THE REGION TODAY. THIS
WILL COMBINE WITH THE MOIST AND UNSTABLE AIRMASS ALREADY IN PLACE
ACROSS THE AREA TO PRODUCE SHOWERS AND THUNDERSTORMS TODAY AND INTO
THIS EVENING.

LOCALLY HEAVY RAINFALL WILL ONCE AGAIN BE POSSIBLE WITH ANY
THUNDERSTORM. SINCE THE SOILS ARE NEARLY SATURATED FROM RAINFALL
OVER THE LAST SEVERAL DAYS...ANY ADDITIONAL HEAVY RAIN WILL LIKELY
RESULT IN FLOODING PROBLEMS.

THE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO TAPER OFF OVERNIGHT AS
THE UPPER LEVEL DISTURBANCE PUSHES OFF TO THE EAST.  PLEASE REFER TO
CLEFFAILN FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 12:36 PM EDTFlash Flood WarningILNDarke3 hr
Jun 17, 1:25 PM EDTFlash Flood WarningILNAuglaize3 hr

Nearby

Flash Flood Warnings in Ohio, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.